Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 306, NWS Wichita, KS

July 22, 2002Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2002, 4:51 PM CDT for Allen County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 4:51 PM CDT (21:51 UTC)
Expired
Jul 22, 2002, 5:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS53 KICT 222151
SVRICT
KSC001-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 545 PM CDT.

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORAN...OR ABOUT 8 MILES EAST OF LA
  HARPE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF ALLEN COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
COUNTY UNTIL 545 PM CDT.

LAT...LON 3803 9528 3784 9529 3782 9509 3801 9509

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON JUL 22 2002

FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT, AND OTHERWISE
TEMPERATURES.

COLD FRONT WILL CONTINUE TO SLOWLY PUSH THRU THE REMAINDER OF THE
FLINT HILLS AND SERN KS TONIGHT. EXPECTING SCATTERED CONVECTION TO
BREAK OUT ALONG THE FRONT BY LATE THIS AFTERNOON, WITH WEAK
CONVERGENCE ALONG THE BOUNDARY, HIGH CAPE/WEAK SHEAR ENVIRONMENT,
AND ERODING CAP. KEPT HIEST POPS (50%) IN SERN KS AND TAPERED THEM
TO SLIGHT CHC IN THE WICHITA AREA, TO NONE IN CNTRL KS. THE SHORT
RANGE MODELS AGREE THAT THE FRONT WL BE DOWN IN CNTRL OK/AR BY 12Z
TUES, THUS ONLY SLT CHC POPS AT BEST IN THE FAR SERN ZONES EARLY.

OTHERWISE SOME DRIER AIR WL WORK INTO THE FCST AREA BEHIND THE FRONT
TONIGHT INTO WEDNESDAY. EXPECTING COOLEST MINS TONIGHT (MID 60S) IN
CNTRL KS WHERE SKIES SHOULD CLEAR OUT AIDING IN RADIATIONAL COOLING.
GIVEN THE FRONT HAS SLOWED SOME THIS PM, WENT 1-2 DEG HIGHER THAN
THE WARMER FWC/ETA IN SEVERAL SPOTS OF THE FCST AREA. HIGHS TUES WL
LIKELY BE WARMER THAN TODAY IN CNTRL KS WITH MOSTLY SUNNY SKIES AND
SOMEWHAT DRIER AIR, ACCORDING TO THE ETA/NGM 1000-850 THICKNESSES.
KEPT LOWS IN MID 60S TUES NIGHT WITH MOSTLY CLEAR SKIES/LGT WINDS,
LEANING WITH ETA/FWC LOWS. WEDNESDAY INTO THURSDAY LOOKS GRADUALLY
WARMER AS SRLY FLOW RETURNS AND INCREASES, ADVECTING LOW LVL
MOISTURE BACK INTO KS. A STRONG THERMAL RIDGE WL ALSO DEVELOP OVER
THE FCST AREA SO HIGHS SHOULD GET BACK INTO THE MID-UPR 90S.

EXTENDED PERIOD FRI-MON:
MEDIUM RANGE MODELS WERE IN DECENT AGREEMENT WITH THE UPR PATTERN
FRI AND SAT...WITH DIFFERENCES EMERGING SUN INTO MON. THE ECMWF
AMPLIFIES AN UPR TROF OVER THE PACIFIC NW SUN INTO MON, WHEREAS THE
MRF DOES NOT AMPLIFY THIS TROF UNTIL MON-TUES OVER SERN CANADA.
THE OTHER NOTABLE DIFFERENCE WAS THAT THE AVN SENDS A WEAK FRONTAL
BOUNDARY/TROF INTO NRN KS LATE THURS THROUGH FRI, ASSOCIATED WITH
A SHORTWAVE IN THE NRN STREAM. THE OTHER MEDIUM RANGE MODELS DO NOT
SHOW THIS. ATTM, KEPT A 20 PCT CHANCE OF SHOWERS/T-STORMS IN FOR
THURS NIGHT/FRIDAY. OTHERWISE, THE PATTERN LOOKS VERY WARM AND
MAINLY DRY. AS THE MRF AMPLIFIES THE UPR PATTERN MON-TUE OF NEXT
WEEK, A COLD FRONT MAY MOVE SWD THRU KS PROVIDING A CHC OF T-STORMS
MON NIGHT INTO TUES WHICH IS JUST BEYOND OUR FCST PERIOD ATTM.

FCSTID =  09
ICT   68  90  65  93 /  30  10   0   5
HUT   67  90  65  94 /  20   5   0   5
EWK   67  89  65  93 /  30   5   0   5
EQA   69  89  65  92 /  30  10   0   5
WLD   69  91  65  94 /  40  20   0   5
RSL   63  90  65  95 /  10   5   0   5
GBD   65  91  66  96 /  10   5   0   5
SLN   66  88  65  92 /  10   5   0   5
MPR   67  89  65  93 /  10   5   0   5
CFV   70  91  66  92 /  50  20   0   5
CNU   69  89  65  90 /  50  20   0   5
K88   69  89  64  90 /  50  10   0   5

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 22, 11:27 AM CDT, 5 hours 24 minutes before
KSZ069>072-082-083-091>096-098>100-222300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT MON JUL 22 2002

...AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS
AFTERNOON AND EVENING BUT SPOTTER ACTIVATION IS NOT EXPECTED...

LATE THIS MORNING...A COOL FRONT HAS PUSHED SOUTH OF AN EMPORIA...
TO WICHITA LINE.  THIS FRONT IS EXPECTED TO CONTINUE TO MOVE TO THE
SOUTH AND EAST THROUGH THE AFTERNOON HOURS.

TO THE SOUTH OF THE COLD FRONT...THE ATMOSPHERE IS EXPECTED TO
BECOME VERY UNSTABLE.  HIGH TEMPERATURES WILL WARM WELL INTO THE
90S...WITH SURFACE DEWPOINTS AT OR SLIGHTLY ABOVE 70.  RELATIVELY
WARM MID LEVEL TEMPERATURES HAS PREVENTED THUNDERSTORM DEVELOPMENT
THROUGH MUCH OF THE LATE MORNING.  HOWEVER...STRONG SURFACE
HEATING WILL ERODE THIS LAYER OF WARM AIR.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE COOL FRONT DURING
THE MID TO LATE AFTERNOON.

WEAK WINDS ALOFT AND HIGH FREEZING LEVELS WITH LIMIT SEVERE WEATHER
CHANCES.  HOWEVER...AN ISOLATED STORM OR TWO WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 60 TO 70 MPH OR DIME TO QUARTER SIZE HAIL.
THE AREA OF CONCERN WOULD BE TO THE SOUTHEAST OF A MADISON...TO
LATHAM...TO WINFIELD LINE.

SPOTTER ACTIVATION IS NOT EXPECTED DO TO THE ISOLATED NATURE OF THE
SEVERE THREAT.

FRANK

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.